THE HAPPY, SEXY, SKINNY PILL?

Harper’s Bazaar (Malaysia) - - Beauty -

IWell­butrin, an an­tide­pres­sant that can spur weight loss and boost li­bido, is on ev­ery­one’s lips.

Sari Bot­ton re­veals why she’s on auto-re­fill.

was 47 when I went to my doc­tor seek­ing an an­tide­pres­sant but with two firm deal break­ers: I wouldn’t take any drug that would make me gain weight or one that would make sex more prob­lem­atic than it had al­ready be­come. Four years prior I’d had a par­tial hys­terec­tomy. And while I’d in­sisted on re­tain­ing my ovaries so I could go through “the changes” more grad­u­ally, two months post-op, the hot flashes be­gan. On the heels of those came mood swings and de­pres­sion, fol­lowed by dry­ness and pain dur­ing sex, which nat­u­rally made me want to do it less of­ten.

My doc­tor pre­scribed 150 mil­ligrams of Well­butrin, or bupro­pion, twice a day, and a month later I had the li­bido of an 18-year-old boy. Ev­ery­thing changed – no more dry­ness, no more pain. An in­creased in­ter­est in sex. Not to men­tion that my mood was el­e­vated and I was gen­er­ally more up­beat. And not only haven’t I en­coun­tered the weight gain people of­ten com­plain of with se­lec­tive sero­tonin re­up­take in­hibitors (SSRIs) like Prozac but my me­tab­o­lism got a boost. Noth­ing dra­matic; I just got a lit­tle trim­mer with­out chang­ing my diet or ex­er­cis­ing more, though it isn’t clear whether or how Well­butrin af­fects me­tab­o­lism. In fact, Glax­oSmithK­line, its man­u­fac­turer, set­tled with the US govern­ment in 2012 over al­le­ga­tions that it had pre­vi­ously en­cour­aged its reps – among them TV doc Drew Pin­sky – to pro­mote the drug as the “happy, horny, skinny pill”, al­though its uses in treat­ing sex­ual dys­func­tion and man­ag­ing weight are off-la­bel. “It works on nor­ep­i­neph­rine,” says Elissa Gretz Fried­man, as­sis­tant pro­fes­sor of ob­stet­rics, gy­nae­col­ogy, and re­pro­duc­tive sci­ence at the Ic­ahn School of Medicine at New York’s Mount Si­nai, “so it might be that it re­duces ap­petite.”

It turns out that the prob­lems I was hav­ing are not ter­ri­bly un­usual for women in their 40s. “It’s not sim­ply women in their 60s who have these is­sues,” notes Fried­man. “Menopausal symp­toms like sex­ual dys­func­tion com­monly start in per­i­menopause, which can be five or so years prior to menopause,” which be­gins, on aver­age, at 51. Lucy Puryear, a psy­chi­a­trist and a co-di­rec­tor of the Menopause Cen­ter at Texas Chil­dren’s Pavil­ion for Women in Hous­ton, pegs it to an even ear­lier stage of life. “Testos­terone lev­els in women start de­clin­ing as early as the 30s,” she re­veals. “And that can cer­tainly have an ef­fect on sex drive.” In women, phys­i­cal fac­tors can con­trib­ute to de­creas­ing li­bido. But as your body ages, there are so­cial changes that can af­fect your mood and your self­es­teem, too.” So for many women, it’s hard to know which came first – a down­turn in mood or in sex­ual in­ter­est.

It’s not en­tirely clear to me whether my own is­sues were the re­sult of de­pres­sion, or the cause of it, or just con­cur­rent with it. What I do know is that the Well­butrin helped. “It’s def­i­nitely the an­tide­pres­sant that we know does not have ad­verse sex­ual side ef­fects,” Fried­man says. “It works in a dif­fer­ent way than com­mon SSRIs. It in­creases nor­ep­i­neph­rine and dopamine,” which are in­volved in fe­male sex­ual re­sponse. She adds that smaller dosages of Well­butrin are of­ten pre­scribed for women who are al­ready tak­ing SSRIs, to off­set neg­a­tive sex­ual side ef­fects. “There have been many stud­ies that have looked at sex­ual func­tion and bupro­pion, in­clud­ing ones that looked at women who had not been de­pressed but did seem to de­crease over time.” Rachel Hess, an as­so­ciate pro­fes­sor of medicine at the Univer­sity of Pitts­burgh, cau­tions against see­ing Well­butrin as a one­size-fits-all an­tide­pres­sant and sex­ual aid. “For many, Well­butrin is an ex­cel­lent drug like Vi­a­gra, shortly be­fore sex.” But, Hess adds, “there can be prob­lems with us­ing Well­butrin that are non-triv­ial: it can ex­ac­er­bate eat­ing dis­or­ders and anx­i­ety dis­or­ders, and it can make some people prone to seizures.”

For­tu­nately, I don’t have any of those is­sues. I couldn’t wait to tell my gy­nae­col­o­gist, Chris­tine Herde, who prac­tises in Poughkeepsie, New York, that Well­butrin had turned this peri-menopausal forty-some­thing into a ver­i­ta­ble porn star. She ap­plauded my de­ci­sion to get a pre­scrip­tion. “You recog­nised that you needed help,” she says, “and you were will­ing to take med­i­ca­tion, which many women aren’t. This lets you have an ac­tive sex life, and that keeps things work­ing. The more ac­tiv­ity you have, the more pli­able the vagi­nal tis­sue re­mains. This is very im­por­tant.” That’s right – you heard the doc­tor: use it or lose it.

Newspapers in English

Newspapers from Malaysia

© PressReader. All rights reserved.